Can chemotherapy cause permanent attention loss?
I'm in my second round of chemotherapy for breast cancer, and I'm 33 years old. I feel like ever since I began the chemo, I can't think straight. My thoughts are scattered and I have trouble maintaining my attention. I'm sscared these effects will last forever. Are they permanent?
Any time you develop possible side effects (especially mental side effects) from medication you are taking, you should see a physician right away. In this case, it is probably best for you to see the oncologist that is overseeing your chemotherapy for breast cancer. Unfortunately, some chemotherapy agents do have the potential to cause mental impairment. This phenomenon is called post-chemotherapy cognitive impairment but is commonly nick named chemo-fog. It is especially common (up to a third of women being treated) in patients receiving chemotherapy for breast cancer. Symptoms include impairment in retrieving memories, word finding, understanding a conversation or association. The good news is that the prognosis of chemo fog is generally good and mental function returns to close to normal. Although your story is very suggestive of chemo fog, there are other possibilities that should be considered by your doctor. I suggest that you schedule an appointment with your oncologist. He or she can take a more detailed history of your symptoms to try and determine if your loss of attention is possibly secondary to your chemotherapy or if it could be due to something else. Depending on what your doctor finds, you may warrant referral to a neurologist for further evaluation. Good luck.